On the Cohen-Macaulayness of the conormal module of an ideal

Paolo Mantero, Yu Xie

Research output: Contribution to journalArticlepeer-review

Abstract

In the present paper we investigate a question stemming from a long-standing conjecture of Vasconcelos: given a generically complete intersection perfect ideal I in a regular local ring R, when is it true that the Cohen-Macaulayness of I/I 2 (or R/I 2) implies that R/I is Gorenstein? This property is known to hold for licci ideals and, essentially, squarefree monomial ideals. We show that a positive answer actually holds for every monomial ideal. We then give a positive answer for several special classes of ideals and provide application to algebroid curves with low multiplicity. We also exhibit prime ideals in regular local rings and homogeneous level ideals in polynomial rings for which the answer is negative and use them to show the sharpness of our main result, as they lie in the first class of ideals not covered by it. The homogeneous examples have been found thanks to the help of J.C. Migliore. As a by-product, we exhibit several classes of Cohen-Macaulay ideals whose square is not Cohen-Macaulay. Our methods work both in the homogeneous and in the local settings.

Original languageEnglish (US)
Pages (from-to)35-55
Number of pages21
JournalJournal of Algebra
Volume372
DOIs
StatePublished - Dec 15 2012

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory

Fingerprint Dive into the research topics of 'On the Cohen-Macaulayness of the conormal module of an ideal'. Together they form a unique fingerprint.

Cite this